Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

August 13, 2018Pittsylvania County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 13, 2018, 6:21 PM EDT for Pittsylvania County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 6:21 PM EDT (22:21 UTC)
Expired
Aug 13, 2018, 7:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

County Pittsylvania County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS81 KRNK 132221
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT MON AUG 13 2018

VAZ044-132315-
Pittsylvania-
621 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY...

Until 715 PM EDT. 

At 621 PM EDT, a strong thunderstorm was located near Sago, moving
east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chatham...
Gretna...
Mt Airy...
Java...
and Sago.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3677 7916 3671 7918 3688 7964 3698 7961
      3698 7913
TIME...MOT...LOC 2221Z 279DEG 18KT 3691 7957 

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 6:18 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 13, 6:18 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
618 PM EDT Mon Aug 13 2018

.SYNOPSIS...
Low pressure off the Mid-atlantic coast will drift northeast through
Tuesday with a nearly stationary front across the eastern
Carolinas, keeping a chance for showers and thunderstorms over
the Appalachians and central mid Atlantic region through
Tuesday. High pressure will then build in from the west with
generally fair weather for Wednesday, before a warm front brings
showers and thunderstorms back to the forecast on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 605 PM EDT Monday...

Updated grids based on latest radar trends (6PM/22Z) with the
strongest convection along and north of HWY 460 from Roanoke to
Lynchburg. These storms should exit the area within the next
hour. The threat for thunderstorms through this evening will
likely exist across Southside VA and northern North Carolina
(Rockingham-Caswell counties) as outflow boundaries and
lingering instabilities remain.

As of 215 PM EDT Monday...

Convection is starting to pop early this afternoon as cool pool
associated with upper low is aiding in destabilization. Expect
some storms to be strong with a few producing large hail and
damaging winds mainly in Virginia along and east of I81 and
east of I77. Some storms will also have heavy downpours and may
produce some localized flooding, but the main threat for
excessive rainfall will reside further off to our northeast.

Convection will move east and taper off this evening, allowing
for fog and stratus to develop once again overnight. Do not have
enough confidence on areal coverage of fog outside of valley
locations to issue a dense fog advisory but expect some
visibilities below one mile by daybreak.

Any fog/stratus will burn off Tuesday morning and allow for
some self destructive sunshine. While the upper low will slowly
be pulling off to the northeast, it will still have enough
influence over the Appalachians and central mid Atlantic region
to aid convective development Tuesday afternoon. Expect coverage
to be of the scattered/widely scattered variety and a bit less
vigorous than the past couple of days.

Lows tonight will be on the chilly side with low/mid 60s east
of the Blue Ridge and mid 50s/around 60 to the west, with cooler
readings in the valleys. Highs Tuesday will be near seasonal
norms with mid 80s in the east and mid 70s/around 80 to the
west.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 350 PM EDT Monday...

Upper trough expected to lift northeast quickly Tuesday night to be
replaced by short wave ridge for Wednesday. Cannot rule out
an isolated lingering shower or weakening storm Tues evening, and
this could be along weak convergence zone across the southern part
of the area, but if there is anything at all it will die quickly
with loss of heating. Introduced some patchy early morning fog
mainly in mountains as well as more areas of fog in favored valley
area from new River to Greenbrier, but extent of fog will somewhat
depend on how much of any precip does occur Tuesday, which will
probably not be much of any. So could be a lot less than the morning
before.

Confidence is fairly high that Wednesday should be a dry day with
short wave ridge dominating, and also should be the warmest day of
the week, so going with the warmest guidance and may even be a
degree or two above that. Have low to mid 80s in the mountains, and
around 90 Piedmont but would not be surprised to get into the low
90s. By Wed evening a weak wave may try to push in from the west but
looks like any precip will die on the west side of the Appalachians
during the evening but have a small area of slight chance pops by
early evening in the far SW just in case.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 340 PM EDT Sunday...

General pattern for late this week is for a weak trough to develop
over the Midwest and Ohio Valley, increasing moisture flow into
the southern Appalachian once again with mainly diurnal pattern to
scattered convection. So Thursday return to scattered
showers/storms in the mountains and very little east, and still
a very warm day, and noticable increase by Friday in coverage to
include east of the Blue Ridge as well but somewhat cooler due to
greater cloud cover mainly. Some indication in the consensus of
models is that by Saturday or Sunday a short wave may temporarily
kick the trough east bu only to be replaced by another digging wave
by Monday. Hard to be confident in this timing, but will indicate
highest precip chances for Thurs into Friday, and slightly lower
chances Saturday and Sunday but still well in the chance category,
and some increase again for Monday. Ultimately there could be a day
over the weekend with a break in most precip activity in between
these short wave troughs, and this maybe Sunday, but given the
timing uncertainty will leave those chance pops up for each day for
the time being. Overall not seeing enough organization through this
period to be especially worried about severe or flash flooding, and
with a couple dry days ahead of this that should help with soil
moisture conditions. Still, always a chance for some strong storms
in this kind of a pattern with at least some weak shear.

Temperatures through this period seasonable to a little above
average.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
As of 215 PM EDT Monday...

Cool pool aloft will aid in destabilization and yield scattered
thunderstorms across the region into this evening. Will go with
VCTS all sites and use short term amendments when storms become
imminent at an airfield.

After convection tapers off this evening, expect a brief period
of VFR before fog/stratus develop in a manner similar to last
night. This should yield IFR/LIFR conditions due to cig and/or
vis at all TAF sites late tonight before burning off Tuesday
morning. VFR conditions are then expected for the latter portion
of the valid period before widely scattered showers/storms
develop later Tuesday afternoon.

Winds will generally be light, with higher gusts near
thunderstorms.

Extended Discussion...

Model solutions are fair agreement that cut off upper level low
will move northeast through Wednesday. This will bring drier
weather and a better chance of VFR conditions into midweek. The
next cold front and chance of widespread showers and
thunderstorms with the associated MVFR conditions arrives on
Friday.

&&

.EQUIPMENT...
As of 355 PM EDT Monday...

Still awaiting parts delivery to begin repair of the KFCX WSR-
88D power supply. Expecting repair work to begin Tuesday
morning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/MBS
NEAR TERM...MBS/RCS
SHORT TERM...SK
LONG TERM...SK
AVIATION...AMS/MBS
EQUIPMENT...RAB/SK
Hazardous weather outlook, Aug 13, 2:45 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
245 PM EDT Mon Aug 13 2018

NCZ001>006-018>020-VAZ007-009>013-015-016-019-020-WVZ042>044-507-508-
140900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
245 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Dense fog will develop toward daybreak with visibility below one
mile at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ014-017-018-022>024-032>035-043>047-058-059-140900-
Montgomery-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
245 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may become severe this afternoon into this
evening with large hail and damaging winds.

Dense fog will develop toward daybreak with visibility below one
mile at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 13, 5:48 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT MON AUG 13 2018

VAZ022-033-034-044-132245-
Franklin-Roanoke-Bedford-Pittsylvania-
548 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN
ROANOKE...NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD AND
EASTERN FRANKLIN COUNTIES...

Until 645 PM EDT.

At 548 PM EDT, a strong thunderstorm was located near Burnt Chimney,
moving southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Boones Mill...
Stewartsville...
Sydnorsville...
and Moneta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3715 7997 3733 7975 3709 7942 3706 7944
      3706 7941 3708 7940 3705 7936 3684 7985
TIME...MOT...LOC 2148Z 334DEG 13KT 3716 7984

KK
Special weather statement, Aug 13, 5:55 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
555 PM EDT MON AUG 13 2018

VAZ019-020-023-024-WVZ507-132300-
Bath-Botetourt-Rockbridge-Alleghany-Eastern Greenbrier-
555 PM EDT MON AUG 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ALLEGHANY...NORTHWESTERN ROCKBRIDGE...BATH...NORTH CENTRAL BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND EASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...

Until 700 PM EDT.

At 555 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Burnsville to near
Mountain Grove. Movement was southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Clifton Forge...
Goshen...
Warm Springs...
Millboro...
and Hot Springs.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3820 7956 3819 7954 3817 7952
      3815 7953 3816 7950 3813 7947 3809 7949
      3802 7937 3771 7973 3806 8010 3806 7996
      3810 7993 3813 7995 3815 7992 3818 7992
      3827 7980
TIME...MOT...LOC 2155Z 326DEG 16KT 3825 7975 3810 7994

KK
Local storm report, Aug 13, 5:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     3 S NATURAL WELL        37.87N 79.97W
08/13/2018                   ALLEGHANY          VA   PUBLIC

            SEVERAL LARGE LIMBS BLOWN DOWN BY THUNDERSTORM WINDS AT
            THE CLIFF VIEW GOLF CLUB AND INN.

&&

HYSELL
Local storm report, Aug 13, 6:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 E SYDNORSVILLE        36.88N 79.74W
08/13/2018  E1.00 INCH       FRANKLIN           VA   PUBLIC

            HAILSTONES AT LEAST QUARTER SIZE FELL FOR APPROXIMENTLY
            10-15 MINUTES.

&&

HYSELL
Special weather statement, Aug 13, 6:17 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
617 PM EDT MON AUG 13 2018

VAZ017-032-033-043-132315-
Henry-Franklin-Patrick-Floyd-
617 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD...NORTHWESTERN
HENRY...SOUTHWESTERN FRANKLIN AND NORTHEASTERN PATRICK COUNTIES...

Until 715 PM EDT.

At 616 PM EDT, a strong thunderstorm was located near Floyd, moving
east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Martinsville...
Floyd...
Bassett...
Ferrum...
and Woolwine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3679 8042 3697 8038 3691 7987 3670 7980
TIME...MOT...LOC 2216Z 279DEG 18KT 3687 8031

KK
Special weather statement, Aug 13, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT MON AUG 13 2018

VAZ044-132315-
Pittsylvania-
621 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY...

Until 715 PM EDT.

At 621 PM EDT, a strong thunderstorm was located near Sago, moving
east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chatham...
Gretna...
Mt Airy...
Java...
and Sago.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3677 7916 3671 7918 3688 7964 3698 7961
      3698 7913
TIME...MOT...LOC 2221Z 279DEG 18KT 3691 7957

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:07 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge53 min
Aug 13, 2:22 PM EDTAreal Flood AdvisoryRNKAmherst6 hr
Aug 13, 2:35 PM EDTSpecial Weather StatementRNKFranklin55 min
Aug 13, 3:03 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington57 min
Aug 13, 3:10 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more65 min
Aug 13, 3:12 PM EDTSpecial Weather StatementRNKCraig, Giles63 min
Aug 13, 3:37 PM EDTSpecial Weather StatementRNKFranklin23 min
Aug 13, 3:55 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania65 min
Aug 13, 4:17 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 3 more58 min
Aug 13, 4:26 PM EDTSevere Thunderstorm WarningRNKCraig, Giles64 min
Aug 13, 4:28 PM EDTSpecial Weather StatementRNKCraig62 min
Aug 13, 4:40 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke65 min
Aug 13, 4:53 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville60 min
Aug 13, 5:11 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 1 more64 min
Aug 13, 5:27 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington63 min
Aug 13, 5:41 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Buckingham3 hr
Aug 13, 5:48 PM EDTSpecial Weather StatementRNKFranklin57 min
Aug 13, 5:55 PM EDTSpecial Weather StatementRNKBath65 min
Aug 13, 6:08 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham67 min
Aug 13, 6:17 PM EDTSpecial Weather StatementRNKFloyd58 min
Aug 13, 6:27 PM EDTSpecial Weather StatementRNKCampbell63 min
Aug 13, 6:44 PM EDTSpecial Weather StatementRNKCharlotte61 min
Aug 13, 3:22 PM EDTSpecial Weather StatementRNKStokes23 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.